Sunday, March 09, 2008

Something's Not Right

For the last 2 months, at least in the few times I've been able to write, I've talked about how I was on the higher end of the mood spectrum. It started with a slightly elevated feeling about the time I started taking Lithium 3 months ago, and has steadily grown since then. While all the symptoms are intermittant, I'm dizzy, shaky, my heart rate is way up, I get these mini "jolts" or spasms, and insomnia is bad. It's not entirely unpleasant, but my body is coursing with energy, and nervous movement is pronounced and non-stop. But, unlike bipolar hypomania, I have no mental advantage. My mind is struggling to remember anything.

I have no idea what this is, maybe it's a severe mania that the Lithium has knocked down to this level? Maybe it's hyperthyroidism? Lithium toxicity? I'm calling the doc tomorrow, hopefully they can do some quick blood work and get a handle on this.

7 comments:

Raine said...

when I was toxic I had severe diarrhea and vomiting. Doesnt mean this isnt toxicity but just thought you might like to hear anothers experience with it

sara said...

This sort of sounds similar to my lithium adventure...I had jolts like that too.

Just Me said...

Toxicity affecting cognition makes you feel like there is cotton candy in your brain. I literally would sit and SOB multiple times in a day, even multiple times just in a therapy appt., because the words wouldn't come out. I couldn't even get words to describe what I meant. I remember one therapy session where I did nothing but cry because I couldn't even start. I couldn't express that I couldn't get words out, and at first it was assumed to be manic, then after more observation the toxic warnings went up for the professionals, who were correct.

If you're toxic you also will physically know it. I catch evil bugs every year from my patients and I have never had anything remotely like that. I was so sick I thought I would die.

Hope you feel better.....

sara said...

I had the same thing with words getting stuck.

Jon - how did this end up working out?

G.J. "Jon" Gregory said...

Thanks all for your comments.

I don't think it's toxicity.

I called the doc, described my symptoms for about 2 seconds, and he said only "classic mania". He raised Lithium, asked me to take Seroquel to help sleep, and stressed how important it is that I sleep. Since then it's been some of the same, with a few good days thrown in.

But I really hope this gets better, I can't take a lot more.

Janes Insane said...

I used to get that electrical zap when I was on Lexapro. When I quit taking it, it took a good 9 months for them to stop.

saltedlithium said...

Everything you're experiencing sounds like a normal reaction to starting Lithium... which for some people mimics a low level manic. There can also be a certain placebo effect during the first few weeks. The Seroquel, taken properly, will give you the best sleep you've had in years.

I wrote this not too long ago, it might help:
saltedlithium.wordpress.com/2008/02/07/got-lithium/